Due Date Calculator
Am I Pregnant Quiz

Click below to send your question to Dr. Amy.

Keep in mind that you may be able to find the answers to your question by searching the Ask Dr. Amy Archive below the ad.

Wednesday, October 12, 2005

Hypothyroidism

Hi Dr. Amy,

I have been under an endocrinologist's care for the past three years. I take Levoxyl every day, and will have to for the rest of my life. At first, after taking the medication for a few months, I felt like a new person. I couldn't believe the difference it made! But little by little, the symptoms returned after about a year and a half. They are worse than ever now, but I haven't been able to convince the doctor to increase the dosage, which is 75mcgs. He just chalks my symptoms up to approaching menopause, because I am now 47. He has said the same thing for the last two years, but my gynecologist says I am NOT yet in menopause, and that many doctors blame that for things they don't want to treat or explore. I tried going to another endocrinologist, and the second doctor was even more oblivious. I have thyroid nodules, and that issue, coupled with obvious symptoms prompted my doctor to begin treating me in the first place. My blood work did not seem to indicate a problem, and I have discovered that that is very common. Here is my question: I have my annual appointment with him next week. Being a doctor yourself, do you know of anything I could say or do that may help get his attention? I don't think I can take another year of feeling so horrible, and I am getting worse all the time. Thank you so much for your time.

Sincerely,
Nancy

Dear Nancy,

You are not alone with this problem. You still have symptoms despite normal thyroid tests. This can also happen in untreated patients who have all the symptoms of hypothyroidism but normal blood tests. Whether or not to treat these people, or increase the dose of medication is a controversial area of medicine. A prominent endocrinologist has written an influential article which insists that such people should not be treated.

Personally, I think it is the job of physicians to treat the patient, not the lab tests. Talk with your doctor about a trial of an increased dose of your medication. Ask him what the potential risks are and tell him that you would be willing accept any risk (if there are any, and if you are willing to accept them). If he won't budge, you'll have to look for a different endocrinologist. Perhaps your gynecologist will help you find someone who is more sympathetic.

Sincerely,
Amy

0 Comments:

Post a Comment

<< Home

Site Meter